ICE score: the 10-point immune effector cell encephalopathy score
The ICE score is the Immune Effector Cell-Associated Encephalopathy score from Lee 2019. It adds points from five short bedside items, orientation, naming, following commands, writing and attention, for a total of 0 to 10. This ICE score calculator adds the item points you've recorded and returns the total.
Not a medical device. Not a diagnosis or dosing recommendation.
What is the ICE score?
The ICE score appears in the ASTCT consensus paper by Lee and colleagues on immune effector cell toxicities. Each item checks one thing:
- Orientation: year, month, city and hospital, 1 point each.
- Naming: three objects, 1 point each.
- Following commands: 1 point.
- Writing a standard sentence: 1 point.
- Attention: counting backward from 100 by tens, 1 point.
The calculator doesn't carry out the exam. The person examining the patient records the points, and the calculator adds them. It returns the ICE total and doesn't turn it into an ICANS grade.
The ICE score formula
ICE = orientation (0 to 4) + naming (0 to 3)
+ following commands (0 or 1)
+ writing (0 or 1)
+ attention (0 or 1)
total 0 to 10Exact expression the calculator uses:
ICE = orientation (0-4; year, month, city, hospital) + naming (0-3; three objects) + following_commands (1) + writing (1) + attention (1; count backward from 100 by tens); max 10. ICE points only; not ASTCT ICANS grade. magent does not perform the examInputs
| Input | Item | Points |
|---|---|---|
orientation | Year, month, city, hospital | 0 to 4 |
naming | Three objects | 0 to 3 |
following_commands | Follows commands | 1 if true |
writing | Writes a standard sentence | 1 if true |
attention | Counts backward from 100 by tens | 1 if true |
The three yes/no items accept true, false, 1 or 0.
How the calculation works
- Take the orientation and naming points as recorded.
- Add 1 for each of following commands, writing and attention that is true.
- Return the total, out of 10.
Worked examples
These use Magent's own expected values for the calculator.
Example 1: full marks
- Orientation 4, naming 3, and following commands, writing and attention all true.
- 4 + 3 + 1 + 1 + 1 = 10.
- ICE score 10.
Example 2: not following commands
- Orientation 4, naming 3, following commands false, writing and attention true.
- 4 + 3 + 0 + 1 + 1 = 9.
- ICE score 9.
Example 3: partly oriented
- Orientation 2, naming 3, and the three yes/no items all true.
- 2 + 3 + 1 + 1 + 1 = 8.
- ICE score 8.
History of the ICE score
Lee and colleagues published "ASTCT Consensus Grading for Cytokine Release Syndrome and Neurologic Toxicity Associated with Immune Effector Cells" in Biology of Blood and Marrow Transplantation in 2019. The ICE items and points the calculator uses come from that paper.
When it's used
When the five ICE items have been checked and a total out of 10 is wanted.
Where it's used
Hospital units caring for people given immune effector cells, and research.
Who uses it
Doctors, nurses and researchers. The calculator adds the recorded points.
Limits of the calculation
- It adds points. It doesn't examine the patient or check how the items were scored.
- It returns the ICE total, not an ICANS grade.
- A total on its own doesn't establish encephalopathy or its cause.
- This page doesn't say what a score means for a particular person.
Clinical decisions belong to a qualified clinician who knows the patient.
How it differs from related calculators
- ICANS grading in the same paper combines several findings into a grade. This calculator returns the ICE points and stops there.
Glossary
- Immune effector cell: a cell of the immune system that acts directly against a target.
- Encephalopathy: a disturbance of brain function.
- ICANS: immune effector cell-associated neurotoxicity syndrome.
Common mistakes
- Reading a high total as the worst result. 10 is full marks; lower totals mean fewer items were managed.
- Treating the total as an ICANS grade. The calculator returns ICE points, not a grade.
- Giving more than 1 point for a yes/no item. Following commands, writing and attention are worth 1 point each.
Source
Lee DW, et al. ASTCT Consensus Grading for Cytokine Release Syndrome and Neurologic Toxicity Associated with Immune Effector Cells. Biol Blood Marrow Transplant. 2019;25(4):625-638. DOI: 10.1016/j.bbmt.2018.12.758. PMID: 30592986
Frequently asked questions
How is the ICE score calculated?
Add orientation (0 to 4), naming (0 to 3), and 1 point each for following commands, writing and attention. The maximum is 10.
What does ICE stand for?
Immune Effector Cell-Associated Encephalopathy.
Does the calculator give an ICANS grade?
No. It returns the ICE total, not a grade.
Does the calculator test the patient?
No. The points are recorded by the person who did the exam.